Iowa, 2009

Hail in Iowa, May 7, 2009

May 7, 2009 · NWS DMX · 2 events in 1 county or zone

A weak frontal boundary extended nearly east-west across southern Iowa during the afternoon of the 7th. The boundary separated dry air to the north from more humid and unstable air to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary extended nearly east-west across southern Iowa during the afternoon of the 7th. The boundary separated dry air to the north from more humid and unstable air to the south. Surface temperatures warmed to around 70 by afternoon, with dew point readings in the mid 50s for the most part. The rich air remained to the south of Iowa, however precipitable water values did increase to between 1 and 1.2 inches over the southern counties of the state. Lifted indices fell to around -4 C. The effective shear was higher than the previous day, in the 35 to 50 kt range, however CAPE values were marginal in the 500 to 1000 J/kg range. CAPE in the -10 to -30 C. layer of the atmosphere was between 200 and 300 J/kg. Thunderstorms formed along the boundary. Many of the storms produced gusty winds and small hail. Several of the storms also exhibited significant rotation and rotating wall clouds were observed with a few of them. The LCL was quite high, at 1500 meters, so the storms were unable to produce tornadoes. One storm became severe and produced hail up to 1.25 inches in diameter. The hail reportedly covered the ground south of Van Wert in Decatur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:34 PM CST, 44 minutes earlier.

Area forecast discussion, May 7, 2:34 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU MAY 7 2009

.SHORT TERM.../TODAY THROUGH SAT NIGHT/
A WARM FRONTAL BOUNDARY HAS WORKED ITS WAY INTO SOUTHERN IOWA WITH
UPPER 50 TO LOWER 60S DEGREE DEWPOINTS CREEPING INTO THAT AREA. IN
ADDITION TO THE BOUNDARY...A VORT MAX IS PUSHING ACROSS NORTHERN MO
IN THE VICINITY OF THE FRONT.  MUCAPES AROUND 1000 J/KG WILL SUSTAIN
THUNDERSTORMS MOVING INTO THE AREA.  LARGE HAIL AND A FEW DAMAGING
WIND REPORTS ARE MAINLY EXPECTED WITH THE STORMS.  THERE IS A
POSSIBILITY THAT THE STORMS WILL FORM INTO A LINEAR MCS AND...
ESPECIALLY ON THE FRONT...SOME POTENTIAL FOR ROTATION AND AN
ISOLATED TORNADO.  CONVERGENCE ALONG THE FRONT IS PRETTY ANEMIC SO
TORNADIC POTENTIAL IS MINIMAL AT THIS TIME.  NEXT SYSTEM TO ARRIVE
OUT WEST TOWARDS DAY BREAK AND PUSH INTO THE FAR WEST PORTION OF
CENTRAL IOWA AROUND 12Z.

PACIFIC NW SHORT WAVE WILL BE OUR PRIMARY CONCERN BY FRI.  PV AND QG
FORCING FROM MOST MODELS SUGGEST PLENTY OF LARGE SCALE
UVM...ESPECIALLY TOWARD THE MN BORDER...SO SEE NO REASON TO DOUBT
GOING WITH HIGH END CHANCE OR LIKELY POPS.  SPC SLIGHT RISK REMAINS
TO OUR SOUTH...BUT WOULD NOT BE SURPRISED TO SEE A FEW SVR STORMS.
BUFR SOUNDINGS DEPICT STEEP LOW LEVEL LAPSE RATES...MIXING TO 800MB
OR HIGHER DURING PEAK HEATING...BUT GENERATING MLCAPES OF ONLY 700
J/KG OR LESS AS AIRMASS DRIES OUT SOMEWHAT DURING MIXING.  A HIGH
PERCENTAGE OF THIS CAPE WILL BE BELOW 3KM HOWEVER AND RESULTS IN
FAIRLY HIGH NST/ESP PARAMETERS SUGGESTING FUNNEL CLOUD OR LANDSPOUT
POTENTIAL...AS HIGHLIGHTED IN PREVIOUS DISCUSSION.  HIGHER LCL/LFCS
MAY BE A LIMITING FACTOR HOWEVER.   DEEP SHEAR IS FAIRLY HIGH TOO SO
THERE IS SOME SUPERCELL POTENTIAL.  SO DEPENDING ON HOW HIGH
BASED THE CONVECTION BECOMES...THERE SEEMS TO BE A WIND...HAIL AND
TORNADO THREAT...ALBEIT MINIMAL DUE TO LIMITED DEEP INSTABILITY.
FRONT AND SYSTEM SHOULD QUICKLY EXIT TO THE EAST FRIDAY
EVENING...LEAVING BEHIND FAIR WEATHER AND SEASONAL TEMPERATURES FOR
THE WEEKEND.

.LONG TERM.../SUN THROUGH THU/
SITUATION HAS CHANGED LITTLE OVER THE PAST FEW DAYS WITH LOW
AMPLITUDE NEARLY ZONAL FLOW STILL IN PLACE...AT LEAST THROUGH TUE.
THIS WILL RESULT IN RELATIVELY LOW CONFIDENCE FORECAST WITH SUBTLE
FEATURES UNTIL DAYS 6 AND 7.  NO REASON TO TRY AND LATCH ONTO
DETAILS IN THIS PATTERN SO HAVE ESSENTIALLY BLENDED LATEST GFS/ECMWF
DETERMINISTIC AND ENSEMBLE SOLUTIONS.  THESE SUGGEST LOW POPS WITH
WEAK SHORT WAVE PASSAGE AND ISENT LIFT BY MON AND MON
NIGHT...GRADUALLY INCREASING INTO WED AS TROUGH FINALLY DEEPENS.
SIGNIFICANCE OF MIDWEEK TROUGH PASSAGE WILL DEPEND ON FROPA
TIMING...WHICH 12Z GFS/ECMWF HAVE NOW DEPICTED FASTER AND EARLIER ON
WED.  THIS MAY DIMINISH OUR SVR WX THREAT SOMEWHAT...BUT STILL FEEL
COMFORTABLE WITH HIGHER CHANCE POPS AS PLENTY OF FORCING EXISTS TO
AID UVM ALONG AND EVEN BEHIND THE FRONT.  LITTLE CHANGES TO
TEMPERATURES WITH SOUNDINGS SUGGESTING HIGHER END OF ENSEMBLE SUITE
WHICH IS NEAR NORMAL...EVEN BEHIND WED SYSTEM.

&&

.AVIATION...07/18Z
A SHORTWAVE IS PUSHING THROUGH CENTRAL IOWA AT 18Z AND THERE IS A
WARM FRONT INVOF THE I-80 CORRIDOR.  LIGHT SHOWERS AHEAD OF THE
SHORTWAVE HAS COOLED THE AIRMASS AND STABILIZED IT SOMEWHAT.  THUS
THUNDERSTORMS WILL BE ISOLATED AT BEST AND SHORT LIVED...IF THEY CAN
EVEN DEVELOP AT ALL.  BY 00Z THE SHORTWAVE WILL PUSH EAST AND VFR
CONDITIONS WL PREVAIL.  THE NEXT SYSTEM WILL SPREAD CLOUDS INTO
CENTRAL IOWA BY 09Z AND CHANCES FOR THUNDERSTORMS WILL INCREASE AS
ESPECIALLY AFTER 17Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB/BSS
Hazardous weather outlook, May 7, 1:57 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT THU MAY 7 2009

IAZ057>062-070>075-084>086-097-082000-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DAVIS-
257 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 34 AND INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY...ESPECIALLY IN THE
AFTERNOON ACROSS CENTRAL IOWA.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR MONDAY NIGHT
THROUGH WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER DURING THIS
PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ081>083-092>096-082000-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
257 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA NEAR THE MISSOURI BORDER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THE
MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. RAINFALL
AMOUNTS ARE EXPECTED TO BE IN THE HALF TO THREE QUARTER INCH RANGE
THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY...ESPECIALLY IN THE
AFTERNOON ACROSS CENTRAL IOWA.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR MONDAY NIGHT
THROUGH WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER DURING THIS
PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-082000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
257 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY...ESPECIALLY IN THE
AFTERNOON ACROSS CENTRAL IOWA.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR MONDAY NIGHT
THROUGH WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER DURING THIS
PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

In the hours before

Special weather statement, May 7, 1:34 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU MAY 7 2009

IAZ070-071-081-082-072000-
ADAIR-ADAMS-CASS-UNION-
234 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS...NORTHWESTERN
UNION...SOUTHERN CASS AND SOUTHWESTERN ADAIR COUNTIES UNTIL 300 PM
CDT...

AT 233 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES EAST OF ELLIOTT...OR 79 MILES SOUTHWEST OF DES MOINES...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CARBON BY 300 PM CDT.
Special weather statement, May 7, 2:01 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT THU MAY 7 2009

IAZ071-081-082-092-072015-
ADAIR-ADAMS-TAYLOR-UNION-
301 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...NORTHEASTERN TAYLOR...
NORTHWESTERN UNION AND SOUTHERN ADAIR COUNTIES UNTIL 315 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF CORNING TO 7 MILES EAST OF VILLISCA...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  PRESCOTT...CROMWELL...LENOX AND ORIENT BY 315 PM CDT.
Special weather statement, May 7, 2:22 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT THU MAY 7 2009

IAZ081-082-072045-
ADAMS-UNION-
322 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND WESTERN
UNION COUNTIES UNTIL 345 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CORNING...OR 69 MILES SOUTHWEST OF DES
MOINES...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  KENT AND CROMWELL BY 340 PM CDT.
  CRESTON AIRPORT AND CRESTON BY 345 PM CDT.
Special weather statement, May 7, 3:04 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT THU MAY 7 2009

IAZ092-093-072130-
RINGGOLD-TAYLOR-
404 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR AND
NORTHWESTERN RINGGOLD COUNTIES UNTIL 430 PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LENOX...OR 75 MILES
SOUTHWEST OF DES MOINES...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LENOX BY 420 PM CDT.
  CLEARFIELD BY 430 PM CDT.

The radar

The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Decatur

When
May 7, 3:18 PM CST
Where
Decatur County, 2.14 mi SSW of Van Wert
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.840, -93.790

Hail covered the ground.

Hail, Decatur

When
May 7, 3:41 PM CST
Where
Decatur County, 1.25 mi WSW of Garden Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -93.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157854, 157855.